Texas, 2007

Hail in Texas, May 30 to 31, 2007

May 30 to 31, 2007 · NWS SJT · 5 events in 3 counties and zones

Isolated severe thunderstorms developed across the eastern Big Country, then moved to the south across Brown County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms developed across the eastern Big Country, then moved to the south across Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 30, 5:40 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 30, 5:40 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
640 PM CDT WED MAY 30 2007

.AVIATION...
WITH A VERY UNSTABLE AIRMASS AND THE PRESENCE OF A WEAK COLD FRONT...
DRYLINE...AND AN OUTFLOW BOUNDARY...A FEW THUNDERSTORMS MAY DEVELOP
THIS EVENING. CAP STRENGTH HAS HELD SO FAR...BUT IF STORMS CAN
DEVELOP...COULD QUICKLY INTENSIFY AND BECOME SEVERE. CARRYING
SCATTERED CB IN THE CLOUD GROUPS FOR THE TAF SITES THROUGH LATE
EVENING. QUICK AMENDMENTS WILL BE NEEDED IF THUNDERSTORM
DEVELOPMENT OVER A TAF SITE BECOMES IMMINENT. WINDS WILL BECOME
MOSTLY NORTHEAST TO EAST TONIGHT...THEN SHOULD VEER TO THE
SOUTHEAST ON THURSDAY. A PERIOD OF MOSTLY CLEAR SKIES IS EXPECTED
FROM ROUGHLY 03Z-09Z. WITH A MOISTENING BOUNDARY LAYER...EXPECT LOW
CLOUDS TO DEVELOP INITIALLY OVER THE BIG COUNTRY AND EXPAND TO THE
SOUTH AND WEST OVERNIGHT. MOST OF WEST CENTRAL TEXAS SHOULD HAVE
LOW CLOUDS WITH MVFR CEILINGS BY DAYBREAK THURSDAY. THE CLOUD
COVERAGE WILL DECREASE FROM SOUTH TO NORTH DURING THE DAY
THURSDAY...WITH CEILINGS AND BASES CLIMBING INTO THE VFR CATEGORY.
AN ISOLATED THUNDERSTORM IS POSSIBLE THURSDAY AFTERNOON AND
EVENING. THE BEST CHANCE FOR ANY STORM DEVELOPMENT WILL BE ACROSS
THE BIG COUNTRY.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT WED MAY 30 2007/

SHORT TERM...
AN ALL OR NOTHING TYPE OF EVENT FOR WEST CENTRAL TEXAS UPCOMING...
AND PLAYING THE WAITING GAME RIGHT NOW.

SURFACE BASED CAPES HAVE CLIMBED ABOVE 3500 ALREADY...WITH THE 18Z
RUC SHOWING EVEN BETTER INSTABILITY LATER THIS AFTERNOON. CAP HAS
HELD SO FAR...BUT CU HAS STARTED TO DEVELOP. MAY BE A FEW MORE
HOURS...BUT THINK AT LEAST SCATTERED STORMS WILL DEVELOP THIS
AFTERNOON AND EVENING...AND GIVEN THE INSTABILITY...MAY QUICKLY
REACH SEVERE LEVELS. NEXT QUESTION IS WHERE? FRONTAL BOUNDARY
DRAPED BETWEEN SWEETWATER AND ABILENE...WITH SOMEWHAT ILL DEFINED
DRYLINE EXTENDING SOUTH ACROSS THE CONCHO VALLEY AND NORTHERN
EDWARDS PLATEAU. ALSO WATCHED THE VERY BACK EDGE OF AN OUTFLOW
BOUNDARY CREEP INTO THE EASTERN COUNTIES EARLIER THIS AFTERNOON.
COULD SEE THE STORMS DEVELOP ANYWHERE ALONG ANY OF THESE
BOUNDARIES...BUT AREAS ACROSS THE COLD FRONT ACROSS THE BIG
COUNTRY PROBABLY THE MOST LIKELY. THEN WE WILL SEE IF A MORE
WIDESPREAD COMPLEX CAN END UP FORMING.

WILL CONTINUE THE SMALL POPS FOR THURSDAY AND THURSDAY NIGHT...AS
FRONTAL BOUNDARY BEGINS TO WASH OUT. CAP SHOULD BE A LITTLE WEAKER
AND SHOULD HAVE PLENTY OF INSTABILITY...BUT GETTING SOME SORT OF
SURFACE CONVERGENCE TO BREAK THROUGH THE REMAINING CAP MAY STILL
BE TOUGH. WILL NEED TO SEE WHATS LEFT OF THE FRONTAL BOUNDARY AND
WHERE ANY OUTFLOW BOUNDARIES WILL END UP.

LONG TERM...
NORTHWEST FLOW BECOMES ESTABLISHED ACROSS THE SOUTHERN
PLAINS...WITH A SERIES OF SHORTWAVES DROPPING THROUGH. HARD TO
RULE OUT CONVECTIVE DEVELOPMENT IN NORTHWEST FLOW...WITH EITHER
STUFF DEVELOPING WELL TO THE NORTHWEST ROLLING IN
SATURDAY... SUNDAY...OR EVEN MONDAY NIGHT...OR AT LEAST SHOVING
BOUNDARIES DOWN OUR DIRECTION. WILL CONTINUE TO MENTION SLIGHT
CHANCE TO CHANCE POPS...WITH BETTER ODDS ACROSS THE BIG COUNTRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  88  68  86 /  30  20  20  20
SAN ANGELO 	 68  91  68  89 /  30  20  20  10
JUNCTION 	 71  89  68  87 /  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/99
Hazardous weather outlook, May 30, 2:19 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
319 PM CDT WED MAY 30 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-312030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
319 PM CDT WED MAY 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH INTO THE BIG
COUNTRY. ALSO...SEVERAL THUNDERSTORM OUTFLOW BOUNDARIES CONTINUE
TO PROPAGATE ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. THE
COMBINATION OF THE OUTFLOW BOUNDARIES AND THE COOL FRONT WILL BE
THE FOCUS FOR SCATTERED THUNDERSTORMS MAINLY THIS AFTERNOON AND
EVENING ACROSS THE BIG COUNTRY...HEARTLAND...NORTHWEST CONCHO
VALLEY AND THE NORTHWEST HILL COUNTRY. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE REMAINDER OF WEST CENTRAL TEXAS. IF
THUNDERSTORMS DEVELOP...THE THUNDERSTORMS WILL QUICKLY BECOME
SEVERE. THE MAIN THREATS WILL BE VERY LARGE HAIL AND DAMAGING
WINDS...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...WHERE THUNDERSTORMS DEVELOP ALONG
ANY BOUNDARIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UPPER LEVEL NORTHWEST FLOW AND A STATIONARY FRONT WILL BE OVER
WEST CENTRAL TEXAS THROUGH SUNDAY. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE. A FEW STORMS MAY BE SEVERE
THURSDAY AND FRIDAY...MAINLY NORTH OF A MERTZON TO SAN ANGELO TO
COLEMAN LINE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED STARTING BETWEEN 4 PM AND 7 PM
THIS AFTERNOON AND EVENING AND CONTINUING THROUGH THE EVENING.
ACTIVATION IS MORE LIKELY NORTHEAST OF A LINE FROM STERLING CITY
TO SAN ANGELO TO JUNCTION LINE.

In the hours before

Special weather statement, May 30, 6:00 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
700 PM CDT WED MAY 30 2007

TXZ114-310045-
SHACKELFORD TX-
700 PM CDT WED MAY 30 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 745 PM CDT FOR
SHACKELFORD COUNTY...

AT 657 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF FORT GRIFFIN...OR
ABOUT 13 MILES NORTHEAST OF ALBANY...MOVING EAST AT 15 MPH.
ANOTHER STORM WAS DEVELOPING JUST NORTHWEST OF ALBANY.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHEASTERN SHACKELFORD COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 30, 6:23 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
723 PM CDT WED MAY 30 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-310230-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
723 PM CDT WED MAY 30 2007

...SCATTERED SEVERE STORMS ARE POSSIBLE THROUGH LATE EVENING...

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR MUCH OF
WEST CENTRAL TEXAS UNTIL MIDNIGHT. AT 715 PM...RADAR INDICATED
SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AN OUTFLOW
BOUNDARY ACROSS THE BIG COUNTRY. CONDITIONS ARE FAVORABLE FOR
SCATTERED SEVERE STORMS ACROSS THE BIG COUNTRY...HEARTLAND AND
INTO THE CONCHO VALLEY THROUGH EARLY TONIGHT. ISOLATED SEVERE
STORMS ARE POSSIBLE FARTHER TO THE SOUTH. STAY TUNED TO NOAA ALL
HAZARDS RADIO OR YOUR LOCAL TELEVISION AND RADIO STATIONS FOR THE
LATEST STATEMENTS AND WARNINGS ON THESE STORMS.

The radar

The Dyess AFB radar (KDYX), 41 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Callahan

When
May 30, 6:47 PM CST to 6:52 PM CST
Where
Callahan County, 0.91 mi SW of Denton
Measured
1 in hail
Reported by
Public
Coordinates
32.260, -99.540

Hail, Taylor

When
May 30, 6:52 PM CST to 6:55 PM CST
Where
Taylor County, 0.59 mi E of Lawn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.130, -99.740

Hail, Brown

When
May 31, 12:13 AM CST to 12:16 AM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.710, -98.990

Hail, Brown

When
May 31, 12:25 AM CST to 12:29 AM CST
Where
Brown County, 2.45 mi WSW of Brownwood
Measured
1.75 in hail
Property damage
$9,000
Reported by
Broadcast Media
Coordinates
31.706, -99.019

Golfball size hail was reported with minor damage to vehicles and roofs.

Hail, Brown

When
May 31, 12:34 AM CST to 12:38 AM CST
Where
Brown County, 4.18 mi E of Bangs
Measured
1.75 in hail
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
31.720, -99.059

Minor damage to vehicles was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35620, 35621, 35622, 35623, 35624.